Oklahoma, 2024

Heat in Oklahoma, September 20, 2024

September 20, 2024 · NWS OUN · 35 events in 35 counties and zones

Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105-degrees) across the western two-thirds of Oklahoma during the afternoon and evening of the 20th.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105-degrees) across the western two-thirds of Oklahoma during the afternoon and evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 5:07 AM CST, 5 hours 53 minutes earlier. Its key messages:

  • Updated at 557 AM CDT Fri Sep 20 2024
  • Hot/humid conditions continue through Saturday, followed by cooler weather starting Sunday.
  • A few isolated storms possible over northern Oklahoma this afternoon, with the potential for a severe downburst or two.
  • Medium chances for showers and storms Saturday night through Monday morning associated with a cold front.
Area forecast discussion, Sep 20, 5:07 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
607 AM CDT Fri Sep 20 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 557 AM CDT Fri Sep 20 2024

- Hot/humid conditions continue through Saturday, followed by cooler
weather starting Sunday.

- A few isolated storms possible over northern Oklahoma this
  afternoon, with the potential for a severe downburst or two.

- Medium chances for showers and storms Saturday night through
  Monday morning associated with a cold front.

&&

.SHORT TERM...
(Today and tonight)
Issued at 204 AM CDT Fri Sep 20 2024

Friday will be another hot day, featuring near record high
temperatures (upper 90s / lower 100s). With humidity, heat indices
will range from about 102 to 107 degrees. HREF guidance suggests
most of our eastern counties will have a 40-70% chance of hitting
heat advisory criteria. Winds will remain light.

An upper high centered over central Texas will keep most of the area
mostly sunny. A few isolated storms may form in parts of northern
Oklahoma this afternoon, along the northern periphery of the upper
high. Environment is not too impressive in regard to organized
convection, but could support a strong downburst or two.

Friday night will continue the warm and humid theme with lows in the
70s and dewpoints in the 60s.

Day

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 204 AM CDT Fri Sep 20 2024

The week will end with one more hot day (though slightly less hot
than Friday).

An upper low swinging up through the four corners region through
Colorado will support increasing chances for showers and storms in
northwest Oklahoma Saturday night. As this low continues to lift,
rain chances will spread across the area Sunday and Sunday night. A
cold front will sweep through the forecast area on Sunday, providing
some focus for this convection and bringing cooler temperatures
behind it. Overall, the synoptic setup looks supportive of a few
strong to severe thunderstorms during the afternoon/evening with
modest instability and deep layer shear predicted. High PWATs will
mean we will need to watch for a heavy rain and flooding potential
as well.

Sunday looks to feature a tight temperature gradient with
cooler temperatures generally in the 80s northwest of I-44 and some
lingering 90s southeast of that boundary. By Monday, the entire
forecast area will have dropped into the 70s and low 80s. These
cooler temperatures should continue through much of next week.

Another system is supposed to swing through the central plains on
Tuesday, though there is considerably more uncertainty with that
one. Models differ as to whether to cut off the low before it
traverses Oklahoma. For now, we'll continue with 20-40% PoPs on
Tuesday / Tuesday night associated with this system.

Day

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Fri Sep 20 2024

VFR conditions are expected to prevail at all terminals through
the period. A pocket of scattered showers continues to drift
across north-central Oklahoma early this morning and may impact
KSWO through ~14 UTC. No impact to category is expected.

By this evening, scattered showers and thunderstorms are forecast
to evolve from the Texas Panhandle into northwest Oklahoma. While
impact to KWWR is uncertain, have added a PROB30 mention to
account for this potential. Mid and high cloud coverage is
expected to increase by late Friday evening into early Saturday
morning.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  98  74  96  73 /   0   0   0  10
Hobart OK        100  72  97  71 /   0   0   0  20
Wichita Falls TX 101  73  98  74 /   0   0   0   0
Gage OK          101  71  95  61 /  20  20  30  60
Ponca City OK     98  76  98  71 /  20  20  10  40
Durant OK         99  74  98  73 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ007-008-012-013-018>020-024>032-038>048-050>052.

TX...Heat Advisory from noon today to 8 PM CDT this evening for
     TXZ090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...34
Hazardous weather outlook, Sep 20, 2:07 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 AM CDT Fri Sep 20 2024

OKZ004>048-050>052-TXZ083>090-210815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 AM CDT Fri Sep 20 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Near record temperatures are expected this afternoon. The heat
combined with the humidity will yield heat index values of 100 to
107 degrees.

.Thunderstorms...
A low chance for thunderstorms will occur in northern Oklahoma this
afternoon and evening. Any storms that occur will have the potential
to produce a strong to severe downburst.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Medium chances for thunderstorms start Saturday night in northwest
Oklahoma, spreading across the forecast area Sunday and Sunday
night. There is a marginal risk for severe thunderstorms Sunday
afternoon and evening. Heavy rain will also be a concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 heat. Local standard time, as filed.

Heat, Alfalfa

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Alfalfa forecast zone
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heat, Atoka

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Atoka forecast zone
Reported by
Mesonet
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Heat, Bryan

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Caddo

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Caddo forecast zone
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Heat, Canadian

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Carter

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Coal

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Coal forecast zone
Reported by
Mesonet
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Heat, Cotton

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Cotton forecast zone
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Heat, Garfield

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Garvin

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Grant

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Greer

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Greer forecast zone
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Heat, Hughes

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jackson

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heat, Jefferson

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Kay

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Kay forecast zone
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heat, Kingfisher

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Kingfisher forecast zone
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heat, Lincoln

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Logan

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, Love

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Love forecast zone
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Heat, Major

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Major forecast zone
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heat, Marshall

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, McClain

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Noble

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Noble forecast zone
Reported by
Mesonet
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Tillman

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Tillman forecast zone
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Heat, Woods

When
September 20, 11:00 AM CST to 5:30 PM CST
Where
Woods forecast zone
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216087, 1216088, 1216089, 1216090, 1216091, 1216092, 1216093, 1216094, 1216095, 1216096, 1216097, 1216098, 1216099, 1216100, 1216101, 1216102, 1216103, 1216104, 1216105, 1216106, 1216107, 1216108, 1216109, 1216110, 1216111, 1216112, 1216113, 1216114, 1216115, 1216116, 1216117, 1216118, 1216119, 1216120, 1216121.